Nebraska, 2012

Damaging Winds in Nebraska, July 21, 2012

July 21, 2012 · NWS LBF · 2 events in 1 county or zone

Thunderstorms produced strong outflow winds on July 21st. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms produced strong outflow winds on July 21st. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 5:47 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 5:47 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT SAT JUL 21 2012

.AVIATION...FOR THE KLBF AND KVTN TAF SITES THROUGH 00Z MONDAY.

EXPECT VFR CONDS OVER THE NEXT 24 HOURS WITH TSRAS EXPECTED TO STAY
SOUTH OF THE KVTN TERMINAL THIS EVENING. SKIES WILL BE MOSTLY CLEAR
OVERNIGHT AND ON SUNDAY WITH SOME SCATTERED MID TO HIGH CLOUDINESS
EXPECTED. EXPECT SOUTHERLY WINDS AT THE KLBF TERMINAL ON SUNDAY AT
10 TO 15 KTS...WHILE NORTHERLY WINDS AT AROUND 10 KTS ARE EXPECTED
AT THE KVTN TERMINAL.

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT SAT JUL 21 2012/

SHORT TERM...TONIGHT THROUGH TUESDAY. ABNORMALLY WARM TEMPERATURES
TO CONTINUE THROUGH TUESDAY. FIRE RISKS WILL ALSO REMAIN HIGH.

TOWERING CUMULUS IN SHERIDAN AND CHERRY COUNTY WITH AREA OF WEAK
CONVERGENCE. THERE WILL BE ISOLATED THUNDERSTORMS ACROSS THE NWRN
HALF OF NORTH CENTRAL NEBRASKA. COVERAGE MAY BE SCATTERED THIS
EVENING ACROSS NORTHERN SHERIDAN AND NORTHERN CHERRY COUNTY. GUSTY
WINDS WILL BE A CONCERN AS WELL AS DRY LIGHTNING DUE TO THE HIGH
BASED STORMS WITH LITTLE RAINFALL. THE STORMS COULD IGNITE GRASS
FIRES.

MID/UPPER RIDGE CONTINUES TO DOMINATE THE LARGE SCALE PATTERN
THROUGH TUESDAY. WIDESPREAD UPPER 90S TO LOW 100S OVER THE ENTIRE
FORECAST AREA SUNDAY. A WEAK FRONT IS FORECAST TO EXTEND FROM
NEAR HIGHWAYS 2 AND 91. STRONG UPPER RIDGE MAY SUPPRESS
DEVELOPMENT. HOWEVER...DUE TO STRONG HEATING...ISOLATED STORMS MAY
FIRE AND HAVE INCLUDE SLIGHT CHANCE NEAR AND NORTH OF THE BOUNDARY
INTO SUNDAY NIGHT. THE COUNTIES UNDER THE ONGOING HEAT ADVISORY
REMAIN VALID. NO REVISIONS ARE NEEDED WITH THE AFTERNOON FORECAST
PACKAGE.

THE ABNORMALLY WARM TEMPERATURES WILL PROMOTE THE THREAT FOR HIGH
FIRE DANGER SUNDAY AS WELL. NEAR CRITICAL RELATIVE HUMIDITY IN
ZONE 210. SOUTH WINDS HOWEVER TO TO 20 MPH. SO WILL NEED TO
MONITOR CONDITIONS. NEAR CRITICAL RHS AGAIN MONDAY ALTHOUGH WINDS
ARE AGAIN BELOW THRESHOLDS.

BEFORE MENTIONED BOUNDARY SUNDAY LIFTS NORTH FOR MONDAY. MAY AREAS
WILL ONCE AGAIN REACH 100 TO 105 WITH THE HEAT ADVISORY STILL
NEEDED. A SLIGHT CHANCE FOR THUNDERSTORMS GAIN MONDAY AFTERNOON AND
EVENING WEST OF A SPRINGVIEW THROUGH BIG SPRINGS LINE.

FOR TUESDAY...THE FRONTAL BOUNDARY AGAIN SAGS INTO THE NORTHWEST
AND FAR NORTH CENTRAL FOR A FOCUS FOR AFTERNOON AND EVENING
STORMS. COVERAGE SHOULD AGAIN BE ISOLATED AND FIRE STARTS FOR
LIGHTNING WILL BE A CONCERN. HIGHS FROM THE UPPER 90S BEHIND THE
FRONT TO 100-103 AHEAD OF THE FRONT. HEAT ADVISORY TO REMAIN VALID
YET FOR TUESDAY. ALTHOUGH ANOTHER EXTREME HEAT DAY...THE APPROACH
OF AN UPPER TROUGH INTO MONTANA WILL CAUSE COMPRESSIONAL
HEATING ACROSS THE CENTRAL PLAINS WITH HEIGHT FALLS ALOFT AS MAIN
RIDGE AXIS FLATTENS AND BUILD MORE INTO THE SRN PLAINS AND SERN
U.S.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY

A STRONG UPPER TROUGH WILL ADVANCE ACROSS THE U.S./CANADIAN BORDER
AND FORCE A COLD FRONT ACROSS THE STATE WEDNESDAY. THE STREAK OF
100 PLUS TEMPERATURES WILL LIKELY END. EVEN SO...HIGHS ARE STILL
FORECAST TO RANG IN THE MID 90S. THIS SLIGHTLY COOL DOWN AND UPPER
TROUGH PASSAGE WILL SIGNAL A SLIGHT CHANCE/LOW CHANCE POPS
WEDNESDAY/WEDNESDAY NIGHT FOR ALL AREAS. THE BETTER CHANCES SHOULD
BE ACROSS THE SOUTHEASTERN HALF OF THE AREA IN VICINITY OF THE
FRONT. WILL LEAVE THE REST OF THE EXTENDED DRY AS UPPER RIDGE
BUILDS BACK INTO THE FOUR CORNERS REGION...WHICH IS THEN FORECAST
TO DRIFT EASTWARD ACROSS THE CNTRL/SRN PLAINS AND INTO THE SERN
U.S. BY SATURDAY. TEMPERATURES WILL RANGE FROM THE MID 90S
THURSDAY TO THE LOWER/MID 90S FRIDAY AND SATURDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 10 PM CDT
/9 PM MDT/ THIS EVENING FOR NEZ204-206-208>210-219.

HEAT ADVISORY UNTIL 9 PM CDT /8 PM MDT/ TUESDAY FOR NEZ005>010-
024>029-036>038-057>059-069>071-094.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...BUTTLER
Hazardous weather outlook, Jul 21, 1:34 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SAT JUL 21 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SAT JUL 21 2012 /234 PM MDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE AREA
OF CONCERN IS ALONG AND NORTH OF HIGHWAY 20 WEST OF VALENTINE AND
STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS.

A HEAT ADVISORY IS IN EFFECT FOR AREAS GENERALLY ALONG AND EAST
OF HIGHWAY 61. HEAT INDICES OF 100 TO 105 ARE EXPECTED IN THIS
AREA.

GUSTY SOUTH WINDS AND VERY LOW RELATIVE HUMIDITY WILL PRODUCE
CRITICAL FIRE DANGER THROUGH EARLY EVENING ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA. SOME THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAY BE CAPABLE OF PRODUCING DRY LIGHTNING AND WILD
FIRES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A HEAT ADVISORY IS NOW IN EFFECT SUNDAY THROUGH TUESDAY. THE AREA
OF CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 61. HEAT
INDICES OF 100 TO 105 ARE EXPECTED IN THIS AREA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY THROUGH
WEDNESDAY...DURING THE LATE AFTERNOON AND EVENING HOURS. EARLY IN
THE WEEK THE AREA WILL BE CONFINED TO NORTHERN NEBRASKA...NORTH
OF HIGHWAY 92...THEN CHANCES SPREAD SOUTH BY MID WEEK...WITH ALL
OF WESTERN AND NORTH CENTRAL SEEING A CHANCE FOR THUNDERSTORMS.
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT...ALONG WITH
POCKETS OF DRY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 21, 6:44 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT SAT JUL 21 2012

NEZ007-010-220230-
BOYD NE-HOLT NE-
844 PM CDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARSHALL BRIDGE STATE WILDLIFE
MANAGEMENT AREA...OR 11 MILES SOUTHWEST OF SPENCER...MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.  LITTLE IF ANY RAIN IS
EXPECTED WITH THIS STORM...RANGE FIRES MAY BE A CONCERN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  SPENCER DAM...
  MIDWAY...
  BRISTOW...
  LYNCH...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS
Special weather statement, Jul 21, 7:08 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT SAT JUL 21 2012

NEZ004-220245-
SHERIDAN NE-
808 PM MDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 845 PM MDT...

AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INTERSECTION OF BEAVER CREEK ROAD AND WHITE
CLAY CREEK ROAD...OR 6 MILES NORTH OF HAY SPRINGS...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  HIGHWAY 87 MILE MARKER 70...
  HIGHWAY 87 MILE MARKER 60...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS

The radar

The Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 21, 8:04 PM MST
Where
Sheridan County, 4.27 mi SSW of White Clay
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.940, -102.550

Thunderstorm Wind, Sheridan

When
July 21, 10:34 PM MST
Where
Sheridan County, 4.27 mi SSW of White Clay
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.940, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397484, 397485.